< Previous Page
In York’s case, doctors initially thought she had bacterial meningitis, but when she told them about the steroid shots, doctors began to assemble a theory. On Sept. 25, the New England Compounding Center had voluntarily recalled three lots of the steroid methylprednisolone acetate.
York’s three shots were that steroid — and the Marion Pain Clinic had gotten some of the tainted medicine, health officials said.
York said a doctor from Marion Pain Clinic visited her in the hospital and told her about the contaminated shots. The doctor was crying as she spoke, York added.
York passes her days by talking on the phone to two children and three grandchildren who live out of state, receiving visitors from her church and reading the Bible.
She’s lost more than 10 pounds in the past month. She realizes she’s not the woman she once was; now she’s pale and weak whereas before, she liked to put on a little makeup, fix up her short brown hair and go for a walk. The only time she has walked since Sept. 27 was to shuffle to the shower on Oct. 17.
"I got to shampoo my hair and the whole nine yards," she smiled. "I enjoyed it tremendously."
York is worried about whether the meningitis will have lasting effects on her body, and she’s concerned about the powerful anti-fungal medication she’s taking. Doctors have had to pause the treatment because they were concerned about her liver and kidney.
York has filed a lawsuit against NECC claiming negligence, and her lawyer is getting calls from others who were sickened.
She says she’s "blessed, not lucky," to be alive at this point.
"I want to get out of here," she said. "I want to go home, I want to live a normal life again. God still has a plan for me, and I’m looking forward to it."
Copyright 2014 The Salt Lake Tribune. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.